Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Branching diffusion representation of semilinear PDEs and Monte Carlo approximation

Pierre Henry-Labordère, Nadia Oudjane, Xiaolu Tan, Nizar Touzi, and Xavier Warin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We provide a representation result of parabolic semi-linear PDEs, with polynomial nonlinearity, by branching diffusion processes. We extend the classical representation for KPP equations, introduced by Skorokhod [Theory Probab. Appl. 9 (1964) 445–449], Watanabe [J. Math. Kyoto Univ. 4 (1965) 385–398] and McKean [Comm. Pure Appl. Math. 28 (1975) 323–331], by allowing for polynomial nonlinearity in the pair $(u,Du)$, where $u$ is the solution of the PDE with space gradient $Du$. Similar to the previous literature, our result requires a non-explosion condition which restrict to “small maturity” or “small nonlinearity” of the PDE. Our main ingredient is the Malliavin automatic differentiation technique as in [Ann. Appl. Probab. 27 (2017) 3305–3341], based on the Malliavin integration by parts, which allows to account for the nonlinearities in the gradient. As a consequence, the particles of our branching diffusion are marked by the nature of the nonlinearity. This new representation has very important numerical implications as it is suitable for Monte Carlo simulation. Indeed, this provides the first numerical method for high dimensional nonlinear PDEs with error estimate induced by the dimension-free central limit theorem. The complexity is also easily seen to be of the order of the squared dimension. The final section of this paper illustrates the efficiency of the algorithm by some high dimensional numerical experiments.


Nous obtenons une représentation de la solution $u$ d’une EDP semi-linéaire parabolique, avec une nonlinéarité polynomiale, par le biais d’un processus de diffusion branchant. Nous étendons ainsi le résultat de représentation classique pour les équations KPP, introduit par Skorokhod [Theory Probab. Appl. 9 (1964) 445–449], Watanabe [J. Math. Kyoto Univ. 4 (1965) 385–398] et McKean [Comm. Pure Appl. Math. 28 (1975) 323–331], au cas d’une nonlinéarité polynomiale en $(u,Du)$. Bien évidemment, une telle non linéarité polynomiale requiert une condition de non explosion, qui est équivalent à une restriction de l’horizon, ou à une restriction de la taille de la perturbation nonlinéaire. L’ingrédient essentiel pour notre représentation est la technique de différentiation automatique de type Malliavin comme dans [Ann. Appl. Probab. 27 (2017) 3305–3341], qui permet de traiter la nonlinéarité en $Du$. Par conséquent, les particules de notre processus de branchement sont marquées par la nature de la nonlinéarité. Nous développons également une application importante de cette nouvelle représentation à l’approximation numérique de la solution d’une telle EDP par la méthode de Monte Carlo. Cette approximation est particulièrement intéressante en grande dimension du fait que l’estimation de l’erreur, induite par le théorème central limite, est indépendante de la dimension. La complexité de cet algorithme est de l’ordre du carré de la dimension. Dans le dernier paragraphe du papier, nous illustrons l’efficacité de cette méthode d’approximation numérique dans le cadre d’une équation de Burgers en dimension $d=20$.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 1 (2019), 184-210.

Received: 11 May 2016
Revised: 17 December 2017
Accepted: 22 December 2017
First available in Project Euclid: 18 January 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J85: Applications of branching processes [See also 92Dxx] 91G60: Numerical methods (including Monte Carlo methods)

Semilinear PDEs Branching processes Monte-Carlo methods


Henry-Labordère, Pierre; Oudjane, Nadia; Tan, Xiaolu; Touzi, Nizar; Warin, Xavier. Branching diffusion representation of semilinear PDEs and Monte Carlo approximation. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 1, 184--210. doi:10.1214/17-AIHP880.

Export citation


  • [1] K. B. Athreya and P. E. Ney. Branching Processes. Die Grundlehren der mathematischen Wissenschaften 196. Springer-Verlag, New York, 1972.
  • [2] V. Bally and P. Pages. Error analysis of the quantization algorithm for obstacle problems. Stochastic Process. Appl. 106 (1) (2003) 1–40.
  • [3] M. Bossy, N. Champagnat, H. Leman, S. Maire, L. Violeau and M. Yvinec. Monte Carlo methods for linear and non-linear Poisson–Boltzmann equation. ESAIM: Proceedings and Surveys 48 (2015) 420–446.
  • [4] B. Bouchard, I. Ekeland and N. Touzi. On the Malliavin approach to Monte Carlo approximation of conditional expectations. Finance Stoch. 8 (2004) 45–71.
  • [5] B. Bouchard and N. Touzi. Discrete-time approximation and Monte-Carlo simulation of backward stochastic differential equations. Stochastic Process. Appl. 111 (2) (2004) 175–206.
  • [6] P. Del Moral. Feynman–Kac Formulae, Genealogical and Interacting Particle Systems with Applications. Probability and Its Applications. Springer-Verlag, New York, 2004.
  • [7] M. Doumbia, N. Oudjane and X. Warin. Unbiased Monte Carlo estimate of stochastic differential equations expectations. ESAIM Probab. Stat. 21 (2017) 56–87.
  • [8] I. Ekren, C. Keller, N. Touzi and J. Zhang. On viscosity solutions of path dependent PDEs. Ann. Probab. 42 (1) (2014) 204–236.
  • [9] A. Fahim, N. Touzi and X. Warin. A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21 (2011) 1322–1364.
  • [10] E. Fournié, J. M. Lasry, J. Lebuchoux, P. L. Lions and N. Touzi Applications of Malliavin calculus to Monte Carlo methods in finance. Finance Stoch. 3 (1999) 391–412.
  • [11] T. E. Harris. The Theory of Branching Processes. Die Grundlehren der Mathematischen Wissenschaften 119. Springer, Berlin, 1963.
  • [12] P. Henry-Labordère. Cutting CVA’s Complexity, Risk magazine (Jul 2012). Extended version: Counterparty risk valuation: A marked branching diffusion approach, ssrn. Available at
  • [13] P. Henry-Labordère, X. Tan and N. Touzi. A numerical algorithm for a class of BSDEs via the branching process. Stochastic Process. Appl. 124 (2) (2014) 1112–1140.
  • [14] P. Henry-Labordère, X. Tan and N. Touzi. Unbiased simulation of stochastic differential equations. Ann. Appl. Probab. 27 (6) (2017) 3305–3341.
  • [15] H. P. McKean. Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Comm. Pure Appl. Math. 28 (1975) 323–331.
  • [16] D. Nualart. The Malliavin Calculus and Related Topics 1995. Springer, Berlin, 2006.
  • [17] E. Pardoux and S. Peng. Adapted solutions of backward stochastic differential equations. Systems Control Lett. 14 (1990) 55–61.
  • [18] A. Rasulov, G. Raimova and M. Mascagni. Monte Carlo solution of Cauchy problem for a nonlinear parabolic equation. Math. Comput. Simulation 80 (6) (2010) 1118–1123.
  • [19] A. V. Skorokhod. Branching diffusion processes. Theory Probab. Appl. 9 (3) (1964) 445–449.
  • [20] S. Watanabe. On the branching process for Brownian particles with an absorbing boundary. J. Math. Kyoto Univ. 4 (2) (1965) 385–398.
  • [21] J. Zhang. A numerical scheme for backward stochastic differential equations. Ann. Appl. Probab. 14 (1) (2004) 459–488.